Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS Glasgow, MT

July 15, 2011Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 15, 2011, 7:30 PM MDT for Phillips County, Valley County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2011, 7:30 PM MDT (01:30 UTC)
Expired
Jul 15, 2011, 8:30 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:22 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:22 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUL 15 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A PERSISTENT WEST COAST TROUGH DOES NOT LET UP IN FEEDING WARM
MOIST AIR INTO MONTANA THROUGH THE SHORT TERM. IN ADDITION
CONDITIONS WILL REMAIN QUITE UNSTABLE DURING THE PERIOD...ONLY
NEEDING SOME DISTURBANCE OR BOUNDARY TO SET OFF THUNDERSTORMS.
HIGH PRESSURE HAS SETTLED OVER THE MIDDLE OF CONUS AND WILL EXPAND
TO THE WEST. THE RESULT WILL BE VERY WARM TEMPERATURES OF AROUND
10*F ABOVE NORMAL BY SUNDAY.

THE MORNING GGW SOUNDING LOOKS SIMILAR TO THAT OF YESTERDAY WITH
AROUND AN INCH OF PRECIPITABLE WATER...A LIFTED INDEX OF -5*C AND
POSITIVE ENERGY OF AROUND 2K J/KG. WITH A FREEZING LEVEL OF AROUND
12K FT...LARGE HAIL IS AGAIN POSSIBLE. STRONG WINDS ALOFT TIED
INTO ANY THUNDERSTORM COULD GENERATE STRONG WINDS AT THE SURFACE.
THE SWODY1 UPDATE ISSUED BY SPC PLACES A SLIGHT RISK FOR SEVERE
MAINLY OVER THE BILLINGS CWA AND OUR ZONES SOUTH OF THE MISSOURI
RIVER FOR THIS AFTERNOON/EVENING. THEREFORE WITH ANOTHER UNSTABLE
DAY IN STORE WITH SOUTHWEST FLOW ALOFT AND SEVERAL BOUNDARIES
NEARBY AND EXPECTING THE CAP TO ERODE BY AFTERNOON...THUNDERSTORMS
SHOULD BEGIN FIRING THEN. THE DAY LOOKS LESS DYNAMIC THAN
YESTERDAY...BUT BASED ON LATEST GUIDANCE INCREASED POPS TO HIGH
CHANCE. MAINTAINED SEVERE MENTION FOR THIS EVENING BASED ON SPC
CONVECTIVE OUTLOOK.

SATURDAY/SUNDAY...UPPER FLOW CONTINUES FROM THE SOUTHWEST BUT THE
DISTURBANCES WILL TREND MORE TO THE NORTH. TIMING SUGGESTS THAT
SUPER-CELL DEVELOPMENT WILL LIKELY BE TO OUR EAST...SO WILL NOT
INCLUDE SEVERE WORDING. HIGHEST POPS WILL BE NORTH OF THE MISSOURI
RIVER. MAXIMUM TEMPERATURES WILL CONTINUE TO CREEP UP. ADJMET AND
ADJMAV GUIDANCE RAMP UP HIGHS INTO THE MID 90S FOR SUNDAY. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
UPPER RIDGING WILL DOMINATE THROUGH TUESDAY...DRIVING TRIPLE DIGIT
HEAT ACROSS MUCH OF NORTHEAST MONTANA. POTENTIAL FOR
THUNDERSTORMS WILL CONTINUE OFF AND ON DURING THIS TIME AS WELL...
THANKS TO DISTURBANCES AND MOISTURE BEING USHERED IN IN A
SOUTHWEST FLOW ALOFT.

TUESDAY NIGHT INTO WEDNESDAY CONTINUES TO LOOK FAVORABLE FOR
THUNDERSTORMS AS THE UPPER RIDGE IS BROKEN DOWN. THAT BEING SAID
THERE ARE SIGNIFICANT DIFFERENCES IN THE STRENGTH AND TIMING OF
THE ASSOCIATED COLD FRONT...SO WILL CONTINUE WITH ISOLATED POPS
FOR NOW.

WEDNESDAY NIGHT THROUGH FRIDAY WILL BE COOLER IN THE POST FRONTAL
ENVIRONMENT...NOW DOMINATED BY LOW PRESSURE ALOFT. THIS WILL MAKE
FOR MORE SEASONABLE TEMPERATURES...BUT CONDITIONS WILL REMAIN
SOMEWHAT UNSETTLED. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH TUESDAY...
LONG TERM BEGINS WITH A RIDGE ORIENTED UP THE SPINE OT THE ROCKY
MOUNTAIN FRONT RANGE FROM COLORADO UP TO THE US/CANADA
INTERNATIONAL BORDER THEN JOGGING OVER INTO THE CANADIAN PRAIRIES.
ON EITHER SIDE OF THE RIDGE A LARGE TROUGH EXISTS WITH ONE OVER
THE HUDSON BAY AD THE OTHER ON THE COAST OF THE PACIFIC NORTHWEST.
JET FLOW BETWEEN THE PACNW TROUGH AND THE MONTANA RIDGE WILL
ORIENT ANY SHORTWAVES WELL TO THE NORTH DECREASING POPS TO NEAR
NOTHING AND RAISE TEMPERATURES TO ABOVE SEASONAL NORMS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THE PACNW TROUGH IS EXPECTED
TO BARREL THROUGH THE INTERMOUNTAIN WEST AND BROADEN AS IT
IMPACT EASTERN MONTANA. THIS SHOULD BRING A COLD FRONT REDUCING
TEMPERATURES THROUGH WEDNESDAY NIGHT AND A SIGNIFICANT CHANCE FOR
SHOWERS AND THUNDERSTORMS ON TUESDAY NIGHT. A CHANCE FOR SEVERE
WEATHER WITH THIS PASSAGE IS NOT OUT OF THE QUESTION.

THURSDAY ONWARD... FORECAST IS LOOKING MORE ZONAL WITH SOME RISE
IN TEMPERATURES AND AN INCREASED RISK FOR SHOWERS. GAH

&&

.AVIATION...
VFR THROUGH EARLY EVENING WHEN SCATTERED THUNDERSTORMS FROM THE
SOUTHWEST WILL BEGIN TO IMPACT THE TERMINALS. THESE STORMS MAY
GENERATE BRIEF MVFR OR IFR CONDITIONS THROUGH THE EARLY MORNING
HOURS AS THEY CROSS. WINDS WILL BE GENERALLY LIGHT WITH GUSTY
ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS. GILCHRIST

&&

.CLIMATE...
THE RAINFALL TOTAL FOR YESTERDAY...JULY 14TH...IN GLASGOW WAS 1.10
INCHES. THIS IS THE 5TH TIME THIS YEAR THAT MORE THAN AN INCH OF
RAIN HAS FALLEN ON ONE CALENDAR DAY. THIS TIES THE RECORD FOR THE
WHOLE YEAR OF 5 DAYS WITH MORE THAN AN INCH OF RAIN THAT WAS SET
IN 1906 AND 1923. TOTAL PRECIP FOR THE YEAR OF 17.04 INCHES MAKES
2011 ALREADY THE 11TH WETTEST ON RECORD. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 15, 2:29 PM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT FRI JUL 15 2011

MTZ016>027-059>062-161000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
229 PM MDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WEEKEND WILL START A WARMING TREND...THAT WILL LAST THROUGH
AT LEAST TUESDAY OF NEXT WEEK. TEMPERATURES WILL BE IN THE MID 90S
BY SUNDAY...REACHING NEAR TRIPLE DIGITS ACROSS MUCH OF NORTHEAST
MONTANA ON MONDAY AND TUESDAY. PERSONS ARE ADVISED TO TAKE
PRECAUTIONS TO DEAL WITH THE HEAT...SUCH AS LIMITING TIME OUTDOORS
AND DRINKING PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 6:24 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
624 PM MDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 NW WINNETT            47.06N 108.44W
07/15/2011  E1.00 INCH       PETROLEUM          MT   PUBLIC

            FEW QUARTERS...MOSTLY PEA TO PENNY SIZE HAIL

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:36 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips54 min
Jul 15, 8:30 PM MDTSpecial Weather StatementGGWValley60 min
Jul 15, 8:38 PM MDTSpecial Weather StatementGGW67 min
Jul 15, 9:40 PM MDTFlash Flood WarningGGWDawson, McCone, Prairie4 hr
Jul 15, 9:50 PM MDTSpecial Weather StatementGGWDawson55 min
Jul 15, 10:06 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux54 min
Jul 16, 1:52 AM MDTFlash Flood WarningGGWDawson, McCone, Richland3 hr
Jul 16, 3:17 PM MDTSevere Thunderstorm WarningGGWPhillips58 min
Jul 16, 4:15 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 16, 5:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley37 min
Jul 16, 5:57 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.